Tennessee, 2020

High Wind in Tennessee, February 10, 2020

February 10, 2020 · NWS MRX · 1 event in 1 county or zone

Strong southerly winds developed ahead of a storm system traversing the Southern Appalachian region. Very strong wind gusts were recorded on mesonet anemometers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong southerly winds developed ahead of a storm system traversing the Southern Appalachian region. Very strong wind gusts were recorded on mesonet anemometers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 10, 10:25 AM EST, 35 minutes earlier.

Area forecast discussion, Feb 10, 10:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
1025 AM EST Mon Feb 10 2020

.DISCUSSION...

Overall forecast looks good. Jet Dynamics will enhance the
fronto-genetic forcing along and ahead of the approaching frontal
boundary. Good isentropic lift today due to a 40-50kts 850mb
southerly jet. Little to no instability so a general stratiform
rainfall today. Precipitation amounts of a general 1/2 to 1 inch
likely with locally heavier amounts. Given the low FFG values,
these amounts could pose a flooding problem later today. Several
rivers will be going to minor flood for Tuesday.

Made some minor changes to forecast highs today.

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR conditions currently across the terminals with rain
approaching quickly from the west. Rain has already begun at CHA
and will begin at TYS and TRI over the next couple of hours. MVFR
conditions will move in with the heavier precipitation in the
15-18z timeframe. There could be a few rumbles of thunder at CHA
but have not mentioned VCTS in the TAFs at this time due to low
confidence. Rain will continue throughout the remainder of the TAF
period with MVFR/IFR conditions.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             54  54  63  47  64 / 100 100  70  50  70
Knoxville McGhee Tyson Airport, TN  50  50  60  45  60 / 100 100  80  50  70
Oak Ridge, TN                       50  50  58  43  59 / 100 100  70  50  70
Tri Cities Airport, TN              52  49  57  42  57 /  90  90  90  40  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Tuesday evening for Cherokee-Clay.

TN...Flood Watch through Tuesday evening for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
     North Sevier-Northwest Blount-Northwest Cocke-Northwest
     Monroe-Rhea-Roane-Scott-Sequatchie-Sevier Smoky Mountains-
     Southeast Monroe-Union-West Polk.

     Wind Advisory until 7 PM EST this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Greene-Southeast Monroe.

VA...Flood Watch through Tuesday evening for Lee.

&&
Hazardous weather outlook, Feb 10, 4:55 AM EST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
455 AM EST Mon Feb 10 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
455 AM EST Mon Feb 10 2020 /355 AM CST Mon Feb 10 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Heavy rainfall will move into the area today ahead of a slow
moving frontal boundary. The main axis of heaviest rain will be
along and south of Interstate 40. Rainfall amounts of 2-4 inches
will be possible through tonight with locally higher amounts
possible. This rainfall will lead to additional flooding across
the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rainfall will continue into Tuesday with continued flooding
likely.

Another round of heavy rainfall is expected Wednesday into
Thursday as the front lifts northward across the region.
Widespread amounts of 2-3 inches will be possible.

Rainfall totals from Monday through Thursday will range from 3 to
6 inches.

Strong to severe thunderstorms may be possible Wednesday evening
through early Thursday morning. The primary hazard will be
damaging winds.

Mountain wave high winds are expected across the mountains and
foothills Wednesday afternoon through early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but reports of
flooding or heavy rainfall are encouraged.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Sevier

When
February 10, 11:00 AM EST
Where
North Sevier forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

An 80 mph wind gust was measured three miles east southeast of Wears Valley.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868765.